Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 445, NWS Raleigh, NC

October 11, 2006Davidson County, Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Oct 11, 2006, 9:55 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2006, 9:55 PM EDT (01:55 UTC)
Expired
Oct 11, 2006, 10:45 PM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Davidson County, NC, Forsyth County, NC

The radar

The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 10:05 PM EDTHAIL 1Clemmons, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2006-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2006-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 120155
SVRRAH
NCC057-067-120245-
/O.NEW.KRAH.SV.W.0445.061012T0155Z-061012T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
955 PM EDT WED OCT 11 2006

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN FORSYTH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1045 PM EDT

* AT 952 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM JUST WEST OF CLEMMONS...OR ABOUT 8 MILES 
  NORTHEAST OF   MOCKSVILLE...MOVING EAST AT 35 MPH. NICKEL SIZED 
  HAIL AND WINDS IN   EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  CLEMMONS...
  ARCADIA...
  MIDWAY...
  SEDGE GARDEN...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3606 8059 3589 8055 3594 8003 3614 8003

$$

WSS
3 follow-up statements
000 
WWUS52 KRAH 120211
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1010 PM EDT WED OCT 11 2006

NCC057-067-120245-
/O.CON.KRAH.SV.W.0445.000000T0000Z-061012T0245Z/
DAVIDSON NC-FORSYTH NC-
1010 PM EDT WED OCT 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR SOUTHERN FORSYTH AND NORTHERN DAVIDSON COUNTIES...

AT 1004 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
CLEMMONS...OR ABOUT 11 MILES SOUTHWEST OF WINSTON-SALEM...MOVING EAST
AT 30 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... MIDWAY AND SEDGE 
GARDEN.

REPORT SEVERE WEATHER SUCH AS HAIL OR WIND GUSTS ENOUGH TO DOWN 
LARGE TREE LIMBS TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
RALEIGH.

LAT...LON 3606 8059 3589 8055 3594 8003 3614 8003

$$

WSS
000 
WWUS52 KRAH 120230
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1030 PM EDT WED OCT 11 2006

NCC057-067-120245-
/O.CON.KRAH.SV.W.0445.000000T0000Z-061012T0245Z/
DAVIDSON NC-FORSYTH NC-
1030 PM EDT WED OCT 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR SOUTHERN FORSYTH AND NORTHERN DAVIDSON COUNTIES...

AT 1026 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
MIDWAY...OR ABOUT 10 MILES SOUTH OF WINSTON-SALEM...MOVING EAST AT 30
MPH. THIS STORM PRODUCED HAIL THE SIZE OF QUARTERS IN CLEMMONS 
SHORTLY AFTER 10 PM.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...AREAS NORTH OF 
THOMASVILLE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

LAT...LON 3606 8059 3589 8055 3594 8003 3614 8003

$$

WSS
000 
WWUS52 KRAH 120244
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1042 PM EDT WED OCT 11 2006

NCC057-067-120249-
/O.EXP.KRAH.SV.W.0445.000000T0000Z-061012T0245Z/
DAVIDSON NC-FORSYTH NC-
1042 PM EDT WED OCT 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FORSYTH AND NORTHERN
DAVIDSON COUNTIES EXPIRES AT 1045 PM EDT...

THE STORM HAS WEAKENED BELOW SEVERE LIMITS...SO THE WARNING WILL NOT 
BE EXTENDED INTO GUILFORD OR RANDOLPH COUNTIES. 

IF YOU ARE IN SOUTHERN FORSYTH COUNTY OR NORTHERN DAVIDSON COUNTY 
AND YOU EXPERIENCED HAIL OR WINDS STRONG ENOUGH TO DOWN LARGE TREE 
LIMBS WITH THIS STORM...PLEASE CONTACT YOU LOCAL LAW ENFORCEMENT 
AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER 
SERVICE IN RALEIGH.

LAT...LON 3606 8059 3589 8055 3594 8003 3614 8003

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 7:44 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 11, 7:44 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
744 PM EDT WED OCT 11 2006

.SHORT TERM /REST OF TONIGHT/...
RECENTLY UPDATED GRIDS/FORECAST TO INCREASE POP TONIGHT IN THE
WESTERN COUNTIES. SCATTERED CONVECTION OVER THE FOOTHILLS HOLDING
TOGETHER QUITE WELL. THESE STORMS CURRENTLY IN LOW LEVEL CONFLUENCE
ZONE. AS STORMS MOVE TOWARD YADKIN RIVER VALLEY...THEY SHOULD
DIMINISH/WEAKEN. HOWEVER APPEARS THAT COVERAGE IN THE WESTERN
FRINGE OF CWA WILL BE ENOUGH TO WARRANT A CHANCE POP.

&&

.PREV DISCUSSION...
 (ISSUED 245 PM EDT WED OCT 11 2006)

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
VERY LITTLE SHOWER ACTIVITY ASSOCIATED WITH WEAK SURFACE BOUNDARY
AND IMPULSE MOVING ACROSS THE AREA CURRENTLY. RADAR TRENDS SHOWING
SOME RETURNS BUT MOST NOT REACHING THE GROUND. SO FOR REMAINDER OF
THE AFTERNOON INTO EARLY EVENING SEE NO MORE THAN SLIGHT CHANCE OF A
SPRINKLE OR SHOWER AT BEST. MINIMAL CHANCE FOR THUNDER AS SOME UPPER
DIVERGENCE/WEAK LIFT/WEAK IMPULSES. AT THIS POINT PREFER NOT TO
MENTION IN ZFP. LATEST SURFACE ANALYSIS SHOW COLD FRONT JUST
REACHING WESTERN TENNESSEE AND EXPECT TO MOVE ACROSS THE AREA LATE
TONIGHT...MAINLY AFTER MIDNIGHT...EAST OF AREA BY DAYBREAK OR
SHORTLY AFTER. SKIES BECOMING PARTLY CLOUDY BY MID MORNING. STRONGER
COLD FRONT APPROACHING LATER DURING THE DAY...MOVING ACROSS THE AREA
LATE THURSDAY NIGHT/EARLY FRIDAY.
ENOUGH DYNAMICS TO CONTINUE SMALL CHANCE FOR SHOWERS. BOTH NAM AND
GFS SHOWING DEEPEST MOISTURE AND LIFT ACTUALLY BEHIND FRONT LATE
THURSDAY NIGHT. SOME CLOUDINESS DURING THE MORNING TIL UPPER TROUGH
PASSES...THEN CLEARING IN THE AFTERNOON. THEN SOME OF THE COLDEST
AIR OF THE SEASON AFTER FRONTAL PASSAGE FRIDAY NIGHT INTO THE
WEEKEND. LOWS FRIDAY NIGHT RANGING FROM MID 30S NORTHWEST TO NEAR 40
SOUTHEAST. WOULDNT RULE OUT A FEW LOWER 30S COLDER POCKETS NORTHWEST
SECTIONS.

LONG TERM /SUNDAY THROUGH WEDNESDAY/...

HIGH PRESSURE THAT BROUGHT THE RATHER CHILLY SPELL TO THE REGION
WILL BE MOVING OFFSHORE AS A COLD FRONT SLOWLY APPROACH FROM THE
WEST. AS WITH CURRENT SYSTEM...BEST DYNAMICS LIFT NORTH/NORTHWEST OF
AREA. TIMING EXIST BETWEEN MEDIUM RANGE MODELS ON HOW FAST SURFACE
RIDGE WILL BREAK DOWN AND SPEED OF FRONT MOVING INTO THE AREA. AT
THIS POINT...WILL POPS GENERALLY IN THE LOW CHANCE CATEGORY.

ON TEMPERATURES...
DRY...CHILLY SPELL COMING TO A CLOSE AS TEMPERATURES BEGIN TO
MODERATE SLOWLY. TEMPERATURES STILL AVERAGING 5-8 DEGREES BELOW
SEASONAL NORMS ON SUNDAY. THEN DURING THE FIRST HALF OF NEXT WEEK
TEMPERATURES CLIMBING TO AT OR ABOVE SEASONAL NORMS.

AVIATION...
SCATTERED LIGHT SHOWERS WILL CLEAR CENTRAL NORTH CAROLINA TO THE
EAST BEFORE SUNSET...LEAVING BEHIND MOSTLY TRACE RAINFALL AMOUNTS.
VFR CEILINGS THROUGH THE PERIOD EXCEPT VICINITY OF ISOLATED
AFTERNOON SHOWERS. VISIBILITY OUTSIDE SHOWERS UNLIMITED. CEILINGS
BECOMING UNLIMITED BEFORE SUNRISE AS WINDS SHIFT TO NORTHWEST.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WSS
Hazardous weather outlook, Oct 11, 4:04 AM EDT, 17 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
404 AM EDT WED OCT 11 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-120815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
404 AM EDT WED OCT 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE
AREA THIS AFTERNOON INTO EARLY TONIGHT... AS AN UPPER LEVEL
DISTURBANCE AND WEAK SURFACE TROUGH PASS THROUGH. NO WIDESPREAD
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT WILL DROP THROUGH THE AREA THURSDAY NIGHT...
AND A MUCH COLDER AIR MASS WILL BUILD IN FROM THE WEST. PATCHY
FROST MAY OCCUR SATURDAY AND SUNDAY MORNINGS IN LOW LYING PORTIONS
OF THE WESTERN PIEDMONT. OTHERWISE... NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT.

GIH

In the hours before

Special weather statement, Oct 11, 8:59 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
859 PM EDT WED OCT 11 2006

NCZ021-022-038-039-120200-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO
859 PM EDT WED OCT 11 2006

AN AREA OF SHOWERS AND THUNDERSTORMS MOVING TO THE NORTHEAST NEAR 35
MPH WILL AFFECT PORTIONS OF THE NORTHWEST PIEDMONT THROUGH 10 PM.
THESE STORMS MAY CONTAIN GUSTY WINDS UP TO 40 MPH... SMALL HAIL...
HEAVY RAIN.... AND DANGEROUS CLOUD TO GROUND LIGHTNING.

LOCATIONS TO BE IMPACTED INCLUDE... WINSTON-SALEM... GREENSBORO...
LEXINGTON... AND ASHEBORO.

IF YOU SEE LIGHTNING OR HEAR THUNDER... TAKE SHELTER IMMEDIATELY.

BSD
Special weather statement, Oct 11, 8:59 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
859 PM EDT WED OCT 11 2006

NCZ021-022-038-039-120200-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-
INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...
HIGH POINT...LEXINGTON...ASHEBORO
859 PM EDT WED OCT 11 2006

AN OF SCATTERED SHOWERS AND THUNDERSTORMS MOVING TO THE NORTHEAST
NEAR 35 MPH WILL AFFECT PORTIONS OF THE NORTHWEST PIEDMONT THROUGH
10 PM. THESE STORMS MAY CONTAIN GUSTY WINDS UP TO 40 MPH... SMALL
HAIL... HEAVY RAIN.... AND DANGEROUS CLOUD TO GROUND LIGHTNING.

LOCATIONS TO BE IMPACTED INCLUDE... WINSTON-SALEM... GREENSBORO...
LEXINGTON... AND ASHEBORO.

IF YOU SEE LIGHTNING OR HEAR THUNDER... TAKE SHELTER IMMEDIATELY.

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 11:45 PM EDTSevere Thunderstorm WarningRAHGuilford17 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.